D3 as an Alternative to Warfarin?

Hello everyone - long time no post 😄. I am still ticking along quite nicely (touches wood) but am still interested in you good people and AF in general. Hope you are all doing as well as possible x

I have recently read about vitamin D3 - apparently it is produced by the sunshine in the skin, together with D and D2. In high doses it helps with depression, weight loss and a few other things. I also read that, again, in high doses, that it increases the effect of Warfarin and that one should not take it at the same time.

Has anyone else come across this? I am thinking that if it acts as an anticoagulant why can't it be a choice? In fact, taken in the large doses would require a supplement of Vit K too.

Thank you.

10 Replies

  • Hi Froggy

    Why can't it be a choice? well I suspect like all of the other "natural" anti-coagualants, it's either not strong enough as an anti-coagulant, or probably more importantly it does not have a predictable effect and therefore cannot be used to manage the very severe risk of stroke that comes with AF.

    Remember that with warfain they have to balance the dosage around the INR tests, and that with the NOACs much research had to go into dosage prior to being licensed. The whole coagulation process is very complex and I don't know which part of the process is affected by Vitamin D3, and if it's measurable.

    Be well


  • Thanks Ian X It is very complex and confusing! I'll be sticking with my warfarin for a while more 🙂

  • when I started taking vit D my INR dropped a little so I suspect everyone is different

  • I take vitamin D3 every day as part of calcium tab prescribed for bones. And am on warfarin. Does article say what dose would be needed?

  • A high one at 10000 mcg

  • Speaking purely from personal experience, I have been taking large doses of vitamin D3 for a few years now. I take 5000 iu daily. I have been taking Warfarin for 29 years. I have not experienced any effect on my Warfarin nor, regretably, on any weight loss. I can't speak about the depression aspect as I have not experienced that. I take vitamin D mainly for bone strengthening. I have noticed, however, that some of the medicines I take mention vitamin D in the list of medications that might affect the prescribed medicine being taken. I can't see any mention of vitamin D in the leaflet with my Warfarin tablets.

  • Thank you annel - interesting to read.

  • What can affect the way that warfarin acts on your blood to produce an anticoagulative affect is not in itself an anticoagulant. Simples. Alcohol affects INR. Cranberry affects INR. None are anticoagulants.

  • Thanks Bob x

  • Finding out I was vitamin D deficient (below 20 normal is 60-80) and having suffered PTSD /depression, I can tell you how much better I felt after being put on vitamin D. My depression moods almost cleared overnight. A word of caution tho, too much Vitamin D starts stripping calcium from your bones and could cause stones.

You may also like...